Okay, so I guess that positive attitude doesn't really affect outcomes. However, I imagine that having some hope DOES improve the attitude of the afflicted, which can have them taking medications on schedule, watching their diet, etc., which should affect outcomes indirectly. If not, then what follows? Letting them slip into a deep nihilistic depression by telling them "You know, you might as well just give up and die. It'll make it easier on the rest of us to just get it over with. Would you like a bottle of hemlock, perhaps?"
Are you creating a false dilemma?
If I recall correctly, the book Half Empty may provide an interesting perspective on this topic (it's been some time since I read it, though).
No, I'm raising the issue of whether believing that believing helps has positive placebo value.
I think one needs to think about the word "outcome." If one means, "Does a positive attitude, for whatever reason, result in a cure or postponement of death?," perhaps it doesn't. However, if the outcome is a more pleasant dying, because the afflicted feels they have something to do or some control, perhaps misplaced faith and optimism helps to reduce some of the misery. And that has to be seen as a good outcome even if it is something similar to a placebo effect.
Join Think Atheist
Welcome toThink Atheist
Get Started Nowor Sign In
Or sign in with:
Started by Morgan Matthew in Small Talk. Last reply by Morgan Matthew 10 hours ago.
Started by Belle Rose in Law, Trials, and Decisions 19 hours ago.
Started by Belle Rose in Small Talk. Last reply by Belle Rose 19 hours ago.
Started by Unseen in Politics. Last reply by Unseen 1 hour ago.
Started by Barry Adamson in Small Talk. Last reply by TJ 5 hours ago.
Sunday School November 22th 2015
Sunday School November 15th 2015
Sunday School November 8th 2015
Posted by Davis Goodman on November 25, 2015 at 8:00pm
Posted by Reg The Fronkey Farmer on November 25, 2015 at 4:00pm
Computer Help Forums
© 2015 Created by umar.
Report an Issue |
Terms of Service
Please check your browser settings or contact your system administrator.